Nebraska, 2009

Hail in Nebraska, July 12, 2009

July 12, 2009 · NWS CYS · 1 event in 1 county or zone

A severe storm produced some large hail over southwest Morrill county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe storm produced some large hail over southwest Morrill county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 11:50 AM MST, 9 hours earlier.

Area forecast discussion, Jul 12, 11:50 AM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1250 PM MDT SUN JUL 12 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY...
CONVECTION BEGINNING TO FIRE OVER THE MTNS OF COLORADO AS MOISTURE
CONTINUES TO ROTATE AROUND PERIPHERY OF UPPER HIGH.  WEAK WAVE IN
FLOW APPEARS TO BE TURNING EAST ACROSS NW COLORADO AND THIS WILL
CONTINUE TO INCREASE THE CONVECTION OVER THE REGION INTO THIS
EVENING.  ACTIVITY SHOULD MOVE OUT BY LATE IN THE EVENING AS UPPER
IMPULSE MOVES EAST.  LITTLE CAHNGE SEEN FOR MONDAY WITH ANOTHER
ROUND OF CONVECTION EXPECTED TO INITIATE IN THE AFTERNOON...THIS
TIME AIDED BY APPROACHING UPPER TROF AND COLD FRONT.  QUITE WARM
TEMPERATURES EXPECTED AS THERMAL RIDGE MOVES ACROSS AHEAD OF THE
UPPER TROF.  WILL CHEYENNE ATTAIN ITS FIRST 90 DEGREE TEMPERATURE OF
THE SEASON?  EXPECT GENERAL AREA OF THUNDERSTORMS TO MOVE ACROSS THE
EASTERN CWA MONDAY AFTERNOON AND EVENING AS SFC FRONT MOVES BY WITH
ACTIVITY EXITING THE CWA BY LATE MONDAY EVENING.  BREEZY AND COOLER
CONDITIONS EXPECTED FOR TUESDAY AS UPPER TROF MOVES INTO THE
NORTHERN PLAINS.  NAM HINTS AT A BIT OF CONVECTION NEAR THE
WY/COLORADO BORDER JUST EAST OF THE MTNS LATE TUESDAY AFTERNOON SO
WILL CONTINUE UNMENTIONED POPS IN THAT AREA.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
TUESDAY NIGHT THE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE
PACIFIC NORTHWEST...AND COOLER...DRIER AND MORE STABLE CONDITIONS
WILL PREVAIL WITH HIGHS WEDNESDAY EXPECTED TO BE SLIGHTLY COOLER
THAN NORMAL. THE SHORT-WAVE DISTURBANCE WHICH WILL BRING THE COLD
FRONT THROUGH EARLY IN THE WEEK WILL STALL WEST OF JAMES BAY AND
OVER THE NORTHERN GREAT LAKES THROUGH THE EARLY PART OF NEXT
WEEKEND. THE TAIL END OF THE SHORT-WAVE ENERGY ALOFT ROTATING
AROUND THIS CLOSING LOW FEATURE WILL CREATE INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THOSE
PERIODS SHOULD BE ACROSS THE NEBRASKA PANHANDLE.

FRIDAY THROUGH SUNDAY...THE GFS AND EUROPEAN MODELS ARE INDICATING
NORTHWEST FLOW CONTINUING OVER THE AREA TO THE EAST OF THE UPPER
LEVEL RIDGE AXIS. DISTURBANCES WITHIN THE NORTHWEST FLOW WILL CREATE
SURFACE LOWS AND ASSOCIATED WEAK FRONTAL PASSAGES DURING THIS
PERIOD...BUT AN OVERALL WARMING TREND TO ABOVE NORMAL TEMPERATURES
WILL BE EXPECTED. WILL KEEP PRECIPITATION CHANCES LATE IN THE PERIOD
AROUND CLIMATOLOGICAL VALUES FRIDAY AND THEN SLIGHTLY BELOW NORMAL
FOR THE WEEKEND.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH MONDAY OUTSIDE OF
AFTERNOON AND EVENING THUNDERSTORMS WHERE LOCAL AND BRIEF MVFR
CONDITIONS POSSIBLE MAINLY FOR LOWER VISIBILITIES.  GUSTY AND
ERRATIC WINDS ALSO POSSIBLE VCTY ANY THUNDERSTORMS.

&&

.FIRE WEATHER...NO BIG CONCERNS SEEN THROUGH MONDAY AS WINDS AND RHS
EXPECTED TO REMAIN OUTSIDE OF CRITICAL LEVELS.  SCATTERED
THUNDERSTORMS EXPECTED MAINLY EAST OF THE MTNS INTO THIS EVENING AND
AGAIN MONDAY AFTERNOON/EVENING.  COLD FRONT WILL PASS ACROSS MONDAY
NIGHT WITH BREEZY CONDITIONS EXPECTED TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM...CARPENTER
Hazardous weather outlook, Jul 12, 9:30 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT SUN JUL 12 2009

NEZ001>003-019>021-054-055-WYZ067>070-131130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1030 AM MDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SCATTERED THUNDERSTORMS CAN BE EXPECTED LATER THIS
AFTERNOON AND THIS EVENING. WITH A MOIST AND UNSTABLE AIR MASS
REMAINING IN PLACE...A FEW OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL...STRONG WIND GUSTS NEAR 60 MPH AND HEAVY RAIN. THE
STORMS WILL DECREASE LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR AGAIN ON MONDAY WITH
A FEW STORMS POSSIBLY BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY LATE THIS AFTERNOON THROUGH
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>066-131130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
550 AM MDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THIS EVENING.  SEVERE STORMS ARE NOT EXPECTED BUT A FEW OF THE
STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 12, 5:18 PM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             12 E WHEATLAND          42.05N 104.73W
07/12/2009  E1.00 INCH       PLATTE             WY   TRAINED SPOTTER

            DIME TO QUARTER HAIL

0558 PM     HAIL             7 W DOUGLAS             42.76N 105.53W
07/12/2009  E1.75 INCH       CONVERSE           WY   PUBLIC

            DIME TO GOLFBALL HAIL I-25 MP 146

0604 PM     HAIL             DOUGLAS                 42.76N 105.39W
07/12/2009  E1.00 INCH       CONVERSE           WY   PUBLIC

            DIME TO QUARTER HAIL IN TOWN

&&
Local storm report, Jul 12, 6:23 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
723 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 S DOUGLAS             42.74N 105.39W
07/12/2009  E1.00 INCH       CONVERSE           WY   PUBLIC

            DIME TO QUARTER HAIL

0631 PM     HAIL             DOUGLAS                 42.76N 105.39W
07/12/2009  E1.25 INCH       CONVERSE           WY   PUBLIC

            30 MINUTES OF 1/2 TO 1 1/4 INCH HAIL, GROUND WHITE

0715 PM     FLASH FLOOD      2 SW DOUGLAS            42.74N 105.42W
07/12/2009                   CONVERSE           WY   LAW ENFORCEMENT

            FLOODING ON HIGHWAYS 94 AND 91, ROADS CLOSED

&&
Special weather statement, Jul 12, 6:30 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
730 PM MDT SUN JUL 12 2009

WYZ067-130230-
PLATTE-
730 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 830
PM MDT...

AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF GUERNSEY...OR 14 MILES NORTH OF
WHEATLAND...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL PLATTE COUNTY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 93 AND
97.

RUBIN
Special weather statement, Jul 12, 8:02 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
902 PM MDT SUN JUL 12 2009

WYZ059-064-130400-
CONVERSE-NORTH LARAMIE RANGE-
902 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE COUNTY UNTIL
1000 PM MDT...

AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAR NUNN TO
BOXELDER...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...BRIEF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

MOVE INDOORS OR TO SAFE SHELTER WHEN THUNDERSTORMS APPROACH.
LIGHTNING CAN EASILY KILL OR INJURE YOU.

THESE STORMS WILL BE NEAR...
  BOXELDER BY 905 PM MDT.
  GLENROCK BY 925 PM MDT.
  LAPRELE RESERVOIR...GLENROCK AND DEER CREEK BY 940 PM MDT.
  AYRES PARK AND ROLLING HILLS ESTATES BY 945 PM MDT.
  BLUE HILL RESERVOIR AND SAND CREEK RESERVOIR BY 955 PM MDT.

I-25 EXIT 165...I-25 EXIT 156...I-25 EXIT 151 AND I-25 EXIT 146 ARE
ALSO IN THE PATH OF THESE STORMS.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 131 AND
175.

RUBIN
Special weather statement, Jul 12, 8:06 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
906 PM MDT SUN JUL 12 2009

NEZ021-055-130400-
CHEYENNE-MORRILL-
906 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHERN MORRILL COUNTIES UNTIL 1000 PM MDT...

AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF BOX
LAKE TO 7 MILES SOUTHEAST OF REDINGTON...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.

MOVE INDOORS WHEN THUNDERSTORMS APPROACH. LIGHTNING IS A KILLER.

THESE STORMS WILL BE NEAR...
  MUD SPRINGS BY 940 PM MDT.
  CAMP LAKE...DALTON AND 7 MILES NORTHWEST OF GURLEY BY 1000 PM MDT.

THE TOWN OF BROADWATER IS ALSO IN THE PATH OF THESE STORMS.

RUBIN
Special weather statement, Jul 12, 8:38 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
938 PM MDT SUN JUL 12 2009

NEZ019>021-055-130445-
BANNER-CHEYENNE-MORRILL-SCOTTS BLUFF-
938 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHWESTERN
CHEYENNE...SOUTHEASTERN SCOTTS BLUFF AND SOUTHWESTERN MORRILL
COUNTIES UNTIL 1045 PM MDT...

AT 937 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
PERRIN TO WILDCAT MOUNTAIN...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  HUBBARD GAP BY 950 PM MDT.
  BRICKER LAKES AND BRIDGEPORT BY 1015 PM MDT.
  BIGHORN MOUNTAIN BY 1020 PM MDT.
  REDINGTON BY 1025 PM MDT.

RUBIN

The radar

The Cheyenne radar (KCYS), 141 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morrill

When
July 12, 8:50 PM MST
Where
Morrill County, 12 mi SSW of Bridgeport
Measured
1 in hail
Reported by
Public
Coordinates
41.510, -103.189

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171039.